Is Your Medication Hurting Your Oral Health?

Pink PillsWe’ve all seen pharmaceutical commercials before. You know, the ones where they spend the first 10 seconds talking about the benefits of a drug, and then the next minute and a half breezing through all the terrible side effects it can cause? As alarming as all those may sound, there’s one side effect of medications that’s often overlooked—the affect they can have inside your mouth.

Here are some common medications and the side effects they commonly have on your oral health:

ANTIHISTAMINES

Side Effect: Dry Mouth

Antihistamines are taken to treat different types of allergies, including seasonal, indoor, and food allergies. They work by blocking histamines—a chemical released by the immune system that causes symptoms of allergic reaction—but can also interfere with other processes in the body, like saliva production. This leads to dry mouth, which can cause discomfort, bad breath, and a bad taste in your mouth, and lead to much more serious problems like tooth erosion.

ANTIBIOTICS

Side Effect: Infection & Tooth Discoloration

Taking a high dose of antibiotics can cause an infection known as oral thrush. Antibiotics can kill many of the harmless bacteria in our mouths, but it doesn’t kill a yeast-like fungus called candida. Without the other bacteria, candida can flourish and spread, causing an infection that produces whitish patches in the mouth or throat. Using antibacterial mouthwash too often can also cause oral thrush for the same reason.

Tetracycline is an antibiotic used to treat bacterial infections like acne, pneumonia, and urinary tract infections. It can cause brown stripes to appear on the teeth if given to children whose teeth are still developing (under the age of 8), which is why it’s not prescribed to pregnant women. The discoloration doesn’t affect the health of the tooth, but it is permanent and can be unsightly.

BLOOD PRESSURE MEDICATION

Side Effect: Overgrown Gums

Certain high blood pressure medications, known as calcium channel blockers, can cause gum tissue to overgrow and extend onto the teeth. Most common in men, this side effect can be uncomfortable and unsightly, and make it difficult to thoroughly clean the teeth. This can lead to gingivitis and periodontal disease if left untreated, which can cause tooth loss and other problems.

The only way to stop gum overgrowth is by switching medications. If you’re unable to, it’s important to maintain meticulous oral hygiene habits, and visit your dentist and hygienist regularly, even as often as every three months instead of the usual six.

ASTHMA INHALERS

Side Effect: Cavities

Asthma inhalers have been linked to an increased risk of tooth decay. The aerosolized medicine inside an inhaler is slightly acidic, which can erode tooth enamel and cause pits to form on the tooth’s surface. It can be difficult to brush away the bacteria inside these pits, which grow into cavities as the bacteria continue to erode more of the tooth structure. With proper use, the medicine in an inhaler shouldn’t come into contact with the teeth; however, it’s recommended to rinse your mouth with water after each use to help neutralize any acid.

CONTRACEPTIVE PILLS

Side Effect: Inflammation & Bleeding Gums

Women who take contraceptive pills with a high concentration of the hormone progesterone can experience inflammation and bleeding of the gums. The natural bacteria in our mouths combine with carbohydrates from the foods we eat and produce acid. When the acid combines with saliva and leftover food particles, it produces a sticky film on our teeth known as plaque. A buildup of plaque damages tooth enamel and irritates the gums, leading to inflammation, bleeding, and gum disease. It is thought that women who take oral contraceptives have an exaggerated response to plaque buildup due to increased levels of progesterone. Switching to a pill with a lower concentration of the hormone may reduce this side effect, along with good oral hygiene habits.

Tell Your Dentist About Your Medications

Hundreds of medications cause side effects related to the teeth and mouth. In order to keep your oral health at its best, it’s important to tell your dentist about any medications (prescription or over-the-counter), vitamins, and supplements you take.

If you want to know more about how medications may be affecting your oral health, contact Aesthetic Family Dentistry at our Port Jervis office today.

Categories